You wake up in the morning, and there’s ringing in your ears. They were okay yesterday so that’s strange. So now you’re wondering what the cause could be: you haven’t been working in the workshop (no power tools have been near your ears), you haven’t been listening to your music at an excessive volume (it’s all been very moderate of late). But you did take some aspirin for your headache yesterday.
Could it be the aspirin?
And that prospect gets your brain working because perhaps it is the aspirin. You feel like you recall hearing that certain medicines can produce tinnitus symptoms. Could aspirin be one of those medications? And if so, should you stop using it?
Medication And Tinnitus – What’s The Link?
The enduring rumor has associated tinnitus symptoms with numerous medicines. But what is the reality behind these rumors?
It’s widely believed that a large variety of medications cause tinnitus or tinnitus-like symptoms. The fact is that there are a few kinds of medications that can cause tinnitus or tinnitus-like symptoms. So why does tinnitus have a reputation for being this ultra-common side effect? Here are some hypotheses:
- Tinnitus is a fairly common condition. More than 20 million people cope with recurring tinnitus. When that many individuals suffer from symptoms, it’s inevitable that there will be some coincidental timing that appears. Enough individuals will begin taking medications around the same time that their unrelated tinnitus begins to act up. Because the timing is, coincidentally, so close, people make some erroneous (but understandable) assumptions about cause-and-effect.
- Beginning a new medication can be stressful. Or more frequently, it’s the root condition that you’re taking the medication to treat that brings about stress. And stress is commonly linked to tinnitus. So it’s not medicine causing the tinnitus. It’s the stress of the entire experience, though the confusion between the two is rather understandable.
- Your blood pressure can be changed by many medicines which in turn can trigger tinnitus symptoms.
What Medications Are Connected to Tinnitus
There is a scientifically established link between tinnitus and a few medicines.
Powerful Antibiotics And The Tinnitus Connection
There are a few antibiotics that have ototoxic (ear harming) properties. Known as aminoglycosides, these antibiotics are quite powerful and are normally saved for specific instances. High doses tend to be avoided because they can lead to damage to the ears and bring about tinnitus symptoms.
Medication For High Blood Pressure
Diuretics are commonly prescribed for people who have hypertension (high blood pressure). Some diuretics have been known to trigger tinnitus-like symptoms, but normally at substantially higher doses than you might normally encounter.
Aspirin Can Cause Ringing in Your Ears
It is possible that the aspirin you took is causing that ringing. But here’s the thing: Dosage is once again very important. Generally speaking, tinnitus occurs at extremely high dosages of aspirin. Tinnitus symptoms usually won’t be produced by normal headache doses. But when you quit taking high doses of aspirin, thankfully, the ringing tends to go away.
Check With Your Doctor
Tinnitus might be able to be caused by several other unusual medicines. And there are also some unusual medicine mixtures and interactions that may generate tinnitus-like symptoms. So talking to your doctor about any medication side effects is the best strategy.
That said, if you start to notice ringing or buzzing in your ears, or other tinnitus-like symptoms, get it checked out. Maybe it’s the medication, and maybe it’s not. Frequently, hearing loss is present when tinnitus symptoms appear, and treatments like hearing aids can help.